For many women, deciding to go off the pill isn’t just a matter of, well, birth control. Apart from its intended effect, there are those of us who have taken it for years as a means to keep our acne under control. The cruel irony, of course, is that when you stop taking it, you will likely start breaking out again.
To get a better understanding of how birth control affects our skin, we spoke with three dermatologists about what happens when you stop using oral contraceptives and what can be done to minimize the risk of breaking out if you decide to go off of it for good.
What happens to your body when you stop birth control?
“When you stop taking birth control, the hormones in your body fluctuate and this fluctuation can lead to temporary breakouts,” explains Dr. Morgan Rabach of LM Medical in New York. “As the levels of androgens increase, this can stimulate your skin to produce more sebum. Sebum, along with skin cells, can clog pores and promote the growth of bacteria that contribute to acne.”
“Although some specific types of birth control or IUDs have a higher likelihood of inducing acne, any form of hormonal medication can have this effect if someone is susceptible to it,” adds Dr. Rachel Nazarian at Schweiger Dermatology Group. That said, “If you know there is a plan to stop, start or change your birth control, I recommend beginning a regimen in advance to minimize acne formation during the transition.”
When should I start a new skin-care regimen before going off birth control?
“Ideally, any regimen would be implemented at least six weeks before birth-control is discontinued to allow your skin sufficient time to respond to the medications,” advises Nazarian.
What types of treatments or products should I use?
“Retinoids are the absolute backbone of an acne treatment—whether it’s blackheads, white heads, mild, moderate, or severe acne. Retinoids not only help normalize cell turnover and prevent dead skin cells from clogging pores, but they also act as an anti-inflammatory,” says Dr. Melissa K. Levin at Entiere Dermatology.
Both Rabach and Nazarian agree that retinoids, such as adapalene (i.e., Differin gel, which is now available over-the-counter), can improve the chances of controlling your acne. “A small amount several times a week is a good way to introduce it into your skin-care regimen. With time, nightly use is the goal,” adds Nazarian.
If you are already using an over-the-counter retinoid and still have clogged pores, your dermatologist may also suggest a topical antibiotic or recommend a series of chemical peels to decrease oil production and remove surface cells to help regulate your skin.
What about oral medications?
For deep, painful breakouts that just won’t go away, an oral medication may be needed. “In this case, I often prescribe Spironolactone, which is a diuretic that blocks the male hormone receptors to decrease the amount of testosterone that’s absorbed by the body,” explains Levin.
Prescription oral medications like Spironolactone are quite helpful during the weaning-off period from birth control. The only caveat, according to Dr. Nazarian, is, “These medications should be started months before discontinuing birth control to allow room for increase in dosage if needed.”
How does diet play into this—if at all?
Our three experts agree that while diet hasn’t been shown to significantly affect acne, “There is a small amount of evidence that eating healthy and having a low-fat, low-glycemic index diet can improve mild skin flares, although it may not cure your acne completely,” says Nazarian.
Are there any other ways to keep acne at bay?
Always remove your makeup, wash your face with a gentle cleanser every morning and at night, moisturize daily and exfoliate once a week. Other tips: Try not to touch your face too much, use an alcohol pad to remove oil from cell phones, swap out your pillow cases regularly, drink more water and be mindful about reducing your stress levels, as stress has been shown to trigger breakouts.
How long will it take for your skin to normalize after going off the pill?
It will take around a month, but the breakouts can last between three to six months. If this happens, “Be sure to see a board-certified dermatologist, because we have a lot of tricks up our sleeve to crush acne,” says Nazarian.